Minnesota, 2023

Hail in Minnesota, July 9, 2023

July 9, 2023 · NWS MPX · 2 events in 1 county or zone

A few thunderstorms developed during the evening of July 09th. One of the storms produced large hail across far northern Morrison county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A few thunderstorms developed during the evening of July 09th. One of the storms produced large hail across far northern Morrison county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 9, 5:16 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 9, 5:16 PM CST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
616 PM CDT Sun Jul 9 2023

.DISCUSSION...(This evening through Sunday)
Issued at 249 PM CDT Sun Jul 9 2023

KEY MESSAGES:

- A few thunderstorms in central Minnesota this evening, with a
  better chance for strong storms in eastern MN and western WI
  tomorrow afternoon. Hail is likely the primary concern tomorrow.

- Hot temperatures tomorrow with a cool down to the upper 70s to low
  80s through the rest of the week. A gradual warming trend is
  likely by next weekend.

Discussion... Early afternoon satellite imagery shows a few cumulus
clouds starting to bubble over central Minnesota, with this are
expected to be the focus for isolated showers and thunderstorms
later this afternoon and evening. Surface observations show
temperatures in the low to mid 80s with dew points in the mid to
upper 50s, with lower dew points farther south with near 50 dew
points in the Twin Cities, further pointing towards central
Minnesota being the more likely candidate for showers and storms
with a better environment for storm formation. The forcing is still
the biggest question, as we are relying on mid to upper level
shortwave energy stemming from a closed upper level low in central
Canada, with a weak surface front slowly drifting southwards but
likely not arriving until tomorrow. CAMs are showing some
development in central Minnesota by around 22-23z with a brief burst
of higher reflectivity at initial storm formation followed by very
lackluster potential afterwards, likely due to how late the forcing
arrives as we lose a lot of our instability as the sun retreats.
Overall we are not expecting to see a significant severe weather
threat this evening, with perhaps one or two cells producing some
brief hail and gusty winds but not much else besides. Tomorrow looks
like the much better day for potential showers and thunderstorms,
favoring eastern Minnesota to western Wisconsin but still having at
least a chance throughout the rest of our CWA. The cold front
stemming from the closed low in central Canada will be drifting
southwards, stretching from southwestern Minnesota through the I-94
corridor by 00z, with activity likely beginning before this during
our afternoon peak heating. The synoptic scale forcing along the
front will be better suited to producing both more and more powerful
storms compared to today, with good mid level lapse rates and a
curved hodograph ahead of the approaching front all aiding in storm
development. A few supercell thunderstorms remain possible, which
could also produce a brief tornado threat, but the primary severe
weather concern will likely be hail due to the steep lapse rates.
Unfortunately, this will likely end up yet another case of rain for
the lucky few and nothing for others, which does little to help
mitigate the drought that continues to spread over the area.
Temperatures tomorrow will be the warmest of the period, with highs
in the upper 80s to low 90s ahead of the cold front with southerly
winds advecting warmer air into the area as well as allowing
destabilization ahead of the front during the day. WBGT values are
near the critical threshold of 80-81, but the duration of the higher
values will be low enough such that it is looking unlikely that heat
headlines are necessary for now.

After the cold front passes, we see cooler temperatures and sporadic
storm chances through the rest of the week, with weak surface high
pressure drifting towards the area as the upper level closed low
continues to spin over central to east-central Canada. We could have
a bit of shortwave energy to produce a few isolated showers and
storms, but generally this period will remain dry for the vast
majority of the forecast area. We slowly get warmer as we head
towards next weekend, with upper 70s being replaced by low to mid
80s as our flow begins to wobble as the upper level low drifts
towards Hudson Bay, with the southern stream jet perhaps making a
brief appearance this far north. This regime remains what we would
consider split flow, so still no longer duration rains expected
through at least the middle of the month.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Jul 9 2023

A few showers have recently developed north of AXN and STC. They
could build into TS, but more likely than not will remain north until
they weaken this evening. A cold front will sag south and more TS
will develop mid to late afternoon Monday from around MSP eastward
into WI.

KMSP...No concerns through early Monday afternoon aside from gusty
winds early this evening and again by Monday afternoon. TS becomes
possible after 21Z Mon.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind N 5-10kts.
WED...VFR, chc MVFR/-SHRA early. Wind NE to NW 5-10kts.
THU...VFR, chc MVFR/-TSRA. Wind W 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...TDH
AVIATION...Borghoff
Hazardous weather outlook, Jul 9, 1:34 PM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
234 PM CDT Sun Jul 9 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
234 PM CDT Sun Jul 9 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe thunderstorms will be possible Monday
afternoon and evening across southern Minnesota into western
Wisconsin. The primary hazard will be large hail with a lesser
chance for damaging wind gusts.

There are several low chances for thunderstorms next week, but
the risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 9, 6:14 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Sun Jul 9 2023

MNZ042-043-100100-
Morrison MN-Todd MN-
714 PM CDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of northeastern Todd
and northwestern Morrison Counties through 800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm over
Staples Airport, or 28 miles west of Brainerd, moving southeast at 35
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Motley around 730 PM CDT.

Other locations impacted by this storm include Crow Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 104
and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4635 9470 4636 9467 4633 9462 4631 9455
      4633 9444 4628 9434 4623 9440 4617 9436
      4614 9437 4637 9489 4637 9474
TIME...MOT...LOC 0013Z 294DEG 29KT 4641 9478

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Borghoff

The radar

The Minneapolis radar (KMPX), 184 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morrison

When
July 9, 6:40 PM CST to 6:45 PM CST
Where
Morrison County, 1 mi SE of Motley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.320, -94.635

Hail, Morrison

When
July 9, 6:53 PM CST to 6:58 PM CST
Where
Morrison County, 8.41 mi E of Motley
Measured
1.5 in hail
Reported by
Public
Coordinates
46.315, -94.475

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126501, 1126500.